Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 34, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 18, 2020, 6:32 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 6:32 PM EDT (22:32 UTC)
- Expired
- Mar 18, 2020, 10:42 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
644 WHUS71 KBUF 182232 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 632 PM EDT Wed Mar 18 2020 LOZ042-190300- /O.NEW.KBUF.SC.Y.0034.200318T2232Z-200319T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 632 PM EDT Wed Mar 18 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
099 WHUS71 KBUF 190242 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1042 PM EDT Wed Mar 18 2020 LOZ042-190345- /O.CAN.KBUF.SC.Y.0034.000000T0000Z-200319T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1042 PM EDT Wed Mar 18 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 18, 2:48 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 18, 2:48 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT Wed Mar 18 2020
.SYNOPSIS...
High pressure will drift east of the area this afternoon, keeping
dry weather intact for the remainder of the day, before widespread
rain arrives tonight into Thursday. A large storm system passing to
our west and north will then support even more unsettled weather
Thursday night and Friday with another round of widespread rain
along with gusty winds and possibly some strong thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY/...
Area of high pressure will exit east across New England this
afternoon. The departing high will make way for a robust mid level
shortwave that is currently producing widespread showers and
thunderstorms over the Lower Ohio Valley. Thus...high and mid level
clouds will continue to increase through the afternoon.
The upstream shortwave and attendant jet streak will eject across
the Lower Great Lakes tonight. Vigorous low level moisture/theta-e
surge into the region will yield widespread rain, with precip
moving into southwestern NYS by early this evening, then quickly
spreading northeast across areas south of Lake Ontario by late
evening. This is all in association with a strong push of warm
advection that will move across western and central NYS.
Rainfall amounts are forecast to range from a tenth of an inch
across the Thousand Islands region where forcing is much less,
to perhaps as much as two thirds to three quarters of an inch
across the Southern Tier. It may be just cold enough aloft to
allow some of the rain to fall as wet snow over the higher
terrain across parts of the North Country.
Brief break from the action will occur on Thursday as the first wave
of low pressure departs to our east. Any lingering showers across
our eastern counties will end by about mid morning. Otherwise, dry
weather will return for a vast majority of the day as surface high
pressure quickly races in from the west. In terms of temperatures,
highs across Western NY and the Finger Lakes region will generally
be found in the upper 50s to low 60s. Readings will be a bit cooler
east of Lake Ontario with upper 40s across high terrain to the lower
and mid 50s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
...Damaging Wind Threat on Friday...
A vigorous southern stream shortwave ejecting out of the central
plains Thursday night will intensify cyclogenesis of an elongated
storm system that will stretch to the northeast to the Upper Great
Lakes. In the process...the corresponding sfc reflection will
consolidate and deepen to a sub 995mb low that will track by to our
west to the Ontario-Quebec provincial border by daybreak Friday...
while the associated warm front will lift across our region. A 60kt
low level jet will impinge upon this low level boundary while
additional lift will be come from the nose of a 150kt H25 jet. The
deep lift supplied by these mechanisms will lead to a slug of steady
pcpn that will soak most of the region with at least a half of rain.
Given the dynamic nature of the system...deep lift and suggestion of
elevated instability to the tune of 100 j/kg...will maintain the
slgt chc for thunderstorms. Otherwise...have changed the wording
from showers to moderate rain. Temperatures through the night will
steadily climb into the 60s over the western counties...and mid to
upper 50s east of Lake Ontario.
It will remain quite unsettled across our forecast area on Friday...
as the still intensifying sfc will track into northern Quebec. Its
corresponding cold front will plow across our region...with
conditionally unstable air and very strong synoptic forcing favoring
showers and gusty thunderstorms. There will be two rounds of storms
possible...initially with a prefrontal trough early in the day and
again during the midday-early afternoon with the actual fropa. Given
winds of 50-60 knots just off the deck...any convection will carry
the risk of transporting these winds to the sfc. As earlier
mentioned...SPC has placed most of New York state in a marginal risk
for severe weather.
Greater confidence is felt with the potential for strong to damaging
synoptic wind gusts. The aforementioned 55 to 60 knot low level jet
will persist in the cold advection in the wake of the front...and
given strong mixing as supported by deep subsidence and at least
partial clearing...the majority of these winds could mix to the sfc.
The area most likely to receive the strong to potentially damaging
winds would include the typical high wind corridor from Lake Erie
and the IAG Frontier to Rochester. Usually...a significant trop fold
is experienced during high wind events...but in this case most
guidance packages do not suggest such. Nevertheless...a high wind
watch for gusts to 60 mph has been issued in this corridor to cover
this threat. Elsewhere...wind gusts will likely exceed 40 mph.
Otherwise...temperatures that will start the day in the 60s will
climb to near 70 across parts of the Genesee valley and Finger Lakes
region before the strong cold front charges across the region early
in the afternoon. Temperatures will then tumble into the 30s and 40s
by sunset.
While fairly significant isallobaric pressure rises will keep fairly
gusty winds in place for several hours Friday evening...the removal
of the strong low level jet will allow for the strongest winds to
quickly drop off as we move through the night. This will be
accompanied by clearing skies and a return to more typical
temperatures with the mercury forecast to drop into the 20s.
A massive Canadian high will slowly make its way across the Upper
Great Lakes on Saturday...then will track across or just north of
our region Saturday night. This will guarantee fair dry weather to
start the weekend...although it will be unusually chilly with highs
only within a few degrees of freezing Saturday afternoon...with lows
in the teens and low 20s Saturday night. These readings will be 10
to 15 degrees below normal.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Sunday, a surface high will cross our region, promoting fair weather
with abundant sunshine. This feature will slide to our east Sunday
night, and a southerly, return flow moisture will increase across
the spine of the Appalachians and towards the Lower Great Lakes. A
shortwave crossing the southern Plains will also help force this
moisture northward...such that chances for initial light snow,
changing to rain through the day Monday will be in place. Any snow
accumulation late Sunday night and Monday morning will be minimal.
This feature and moisture will carry eastward, such that Tuesday is
trending towards drier and several degrees warmer. The 12Z ECMWF is
coming into better agreement with the 12Z GFS with the timing of the
next shortwave trough/storm for next Wednesday, with this system
approaching our region from the Central Plains. For now we will
carry chance PoPs with this feature, with thermal profiles likely to
be warm enough for just plain rain. In this zonal flow pattern,
temperatures this period will average near to above normal.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
High pressure will exit east across New England this afternoon. This
will continue to allow for fair VFR weather across the region for
the remainder of the day...although high and mid level clouds will
continue to thicken as we work through the afternoon.
A robust disturbance producing widespread showers and thunderstorms
over the Lower Ohio Valley this afternoon will track directly across
our region tonight. This will lead to a significant deterioration in
flight conditions...with increasingly widespread rain. Cigs will
progressively lower to MVFR levels from west to east during the
first half of the night...with IFR cigs for at least the Srn Tier
and portions of the Finger Lakes region late tonight and Thursday
morning. IFR cigs will also be possible near KIAG late tonight and
Thursday morning as a localized moist northeasterly flow develops
off Lake Ontario across this area.
Rain will quickly taper off from west to east late tonight into
Thursday morning with flight conditions starting to improve toward
midday on Thursday, as cigs should lift to the high MVFR/low VFR
range toward the end of the TAF period as much drier air quickly
works in across the area.
Outlook...
Thursday...MVFR to IFR cigs early improving to VFR.
Thursday night...Conditions again deteriorating to MVFR to IFR in
rain. LLWS possible.
Friday...IFR to MVFR in widespread showers and possible
thunderstorms. Strong sfc winds will be likely.
Saturday and Sunday...VFR.
Monday...MVFR to VFR with chance rain/snow showers.
&&
.MARINE...
A weak sfc pressure gradient will remain in place across the Lower
Great Lakes this afternoon as high pressure exits east across New
England. While light winds and negligible waves will remain in place
for Lake Erie this afternoon...freshening easterlies on Lake Ontario
will promote choppy conditions on the western half of Lake
Ontario...particularly in Canadian waters.
Similar conditions can be expected tonight and Thursday...as light
winds will stay intact on Lake Erie, while moderate to fresh
easterlies on Lake Ontario will maintain choppy conditions west of
Hamlin Beach.
Looking further ahead...an intensifying storm passing to the west
and north of the region will generate strong winds for Friday. This
will especially be the case on Lake Erie where gale headlines may be
needed.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Watch from Friday morning through Friday afternoon
for NYZ001>003-010-011-019-085.
MARINE...None.
&&
SYNOPSIS...JM/RSH
NEAR TERM...JM/RSH
SHORT TERM...RSH
LONG TERM...Thomas
AVIATION...JM/RSH
MARINE...JM/RSHHazardous weather outlook, Mar 18, 12:02 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1202 PM EDT Wed Mar 18 2020 NYZ001>003-010-011-019-085-191615- Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- 1202 PM EDT Wed Mar 18 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. A cold front will cross the Lower Great Lakes Friday. This feature will be accompanied by strong southwest winds and potentially severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-012>014-020-021-191615- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Livingston- Ontario-Cattaraugus-Allegany- 1202 PM EDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will cross the Lower Great Lakes Friday. This feature will be accompanied by strong southwest winds and potentially severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191615- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1202 PM EDT Wed Mar 18 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 11:58 AM EDT | High Wind Watch | BUF | Chautauqua, Erie, Genesee, Monroe, Niagara, Orleans | 38 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.